New York, 2023Flash Flooding in New York, July 29, 2023
July 29, 2023 · NWS BUF · 5 events in 3 counties and zones
A mid-level impulse and stalled out frontal boundary resulted in slow moving thunderstorms across the western Niagara Frontier that produced heavy rain and flash flooding. There were also waterspouts on Lake Erie in the afternoon as the impulse crossed the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level impulse and stalled out frontal boundary resulted in slow moving thunderstorms across the western Niagara Frontier that produced heavy rain and flash flooding. There were also waterspouts on Lake Erie in the afternoon as the impulse crossed the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 29, 9:13 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 29, 9:13 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1013 AM EDT Sat Jul 29 2023
.SYNOPSIS...
A slow moving cold front will ease its way across the region today.
In the process it will bring widespread showers and scattered
thunderstorms through mid afternoon. Thunderstorms may produce
locally heavy rainfall and flooding, mainly south of Lake
Ontario. In the wake of the front much cooler and less humid
weather will overspread the area later today and tonight... then
will last through the first half of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
...FLOOD WATCH ISSUED FOR WESTERN NY THROUGH 5 PM TODAY...
At 10 a.m., radar imagery shows storms along a slowly sagging
frontal boundary near the south shores of Lake Ontario. Based on
NYS mesonet observations, suspect that radar estimates are
slightly overdone, but even taking this into account rainfall
amounts have likely reached over 2 inches in Wayne County.
Fortunately this has occurred in rural flatlands, but it hints
at the risk of heavy rainfall at other locations. This boundary
will slide southward through this afternoon as a convective
complex moves through. Heaviest rains with this will likely be
focused on the stalled frontal boundary. Meanwhile the 12Z
Buffalo sounding has a PWAT of 1.87 inches, supporting very
heavy downpours where storms do develop. Main hydro concerns are
for urban areas which would be most vulnerable if heavy rain
occurs there. Also noted that some mesoscale guidance shows
convergence between the frontal boundary and a weak breeze off
Lake Erie near the Buffalo metro area. However, there is a
potential for locally heavy rain in the entire watch area, with
flash flooding possible.
There's also a limited severe weather potential with 0-6 km
bulk shear values of 35-45 knots gusty winds are possible.
Greatest risk would be in southern and eastern portions of the
cwa which will be south of the track of the convectively induced
shortwave.
Later this afternoon, showers and embedded storms will
gradually wind down from NW to SE through the rest of the day
following the passage of the main shortwave and surface cold
front...though skies should remain fairly cloudy until late in
the day. It will be breezy behind the system, with northeast
winds gusting to 25 to 30 mph. With regard to temps...highs
will be confined to the 70s thanks to the passage of the cold
front and its associated convection and cloud cover.
Moving on into tonight...Canadian high pressure over the Upper Great
Lakes will circulate progressively cooler and drier air into our
region behind the departing cold frontal boundary. This will result
in any lingering scattered showers across south of the NYS Thruway
coming to an end early this evening and also should allow for some
gradual partial clearing to develop from north to south...though
this process will be slowed south of Lake Ontario by a northerly
upslope flow...which may actually become cool enough to allow for
some patchy lake effect clouds to develop overnight. If sufficient
breaks in the clouds manage to develop...some patchy fog will be
possible across the Southern Tier and interior portions of the
Finger Lakes overnight...though confidence in this is not currently
high enough to include in the forecast. As for temps... with
dewpoints falling into the 50s...lows will dip into the lower to mid
50s across the North Country and to the 55-60 range south of Lake
Ontario.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A longwave trough will be established by Sunday across eastern
Canada and adjacent areas of the Great Lakes and New England,
setting the stage for a period of below average temperatures.
Sunday and Sunday night high pressure will be centered over the
upper Midwest, with a weak ridge extending east across the Great
Lakes. One mid level shortwave will be departing Sunday morning,
with another moving across the eastern Great Lakes Sunday night.
These passing shortwaves will bring some increase in large scale
ascent at times, but very limited low level moisture and instability
in the cool/dry pattern will keep rain chances low. An isolated
shower or two cannot be ruled out, but in general these passing
shortwaves will just bring some increase in clouds at times.
A weak cold front will move south across the area Monday along with
additional weak mid level shortwaves. The uptick in low level
convergence along the cold front coupled with height falls as the
axis of the mid level trough crosses the eastern Great Lakes may be
enough to support a few showers or isolated thunderstorms Monday,
with coverage peaking in the afternoon as modest diurnal instability
develops. The cold front will exit to the southeast Monday evening,
with any showers ending and giving way to partial clearing
overnight.
Temperatures will run about 5-7 degrees below average Sunday and
Monday, with highs in the mid 70s across lower elevations and around
70 for higher terrain. Lows Sunday night will drop into the upper
50s on the lake plains and lower 50s across the Southern Tier and
Lewis County. Monday night will be even cooler, with mid 50s in most
areas and some upper 40s in the cooler Southern Tier valleys and
North Country.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The longwave trough will remain over eastern Canada over the next
week to 10 days, with a brief de-amplification late this week before
the trough re-loads again next weekend. This will keep temperatures
at or below average much of the time, as reflected in the 6-10 and 8-
14 day outlooks from CPC.
Looking at the details, the axis of the longwave trough will move
from the eastern Great Lakes and New England Tuesday to the Canadian
Maritimes by Thursday, allowing for temporary height rises and a
somewhat warmer airmass to arrive for a few days later this week.
Surface high pressure will build from the western Great Lakes
Tuesday to the eastern Great Lakes by Wednesday, providing a stretch
of dry weather for the midweek period.
Thursday and Friday model guidance begins to show the typical spread
with respect to timing and details of the next system, with the
00Z/29 GFS and ECMWF now slower with the arrival of rain chances
while the 00Z/29 GEM timing is similar to model runs from yesterday.
In general, one or several convectively enhanced shortwaves will
cross the Ohio Valley and Great Lakes, bringing increasing chances
for showers and a few thunderstorms. Given the timing uncertainty,
kept chance POPS for Thursday through Friday.
Temperatures will still be cool Tuesday, with highs in the mid 70s
for lower elevations and around 70 for higher terrain. Lows Tuesday
night will drop back into the low to mid 50s in most areas, with mid
to upper 40s in the cooler Southern Tier valleys and Lewis County.
Temperatures will then warm through late week, with highs into the
lower 80s by Thursday. The warming trend will likely be brief, as
the longwave trough re-loads across eastern Canada by next weekend
and brings a return to below average temperatures.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
A large area of rain will move from west to east across the area
through 20Z. There's a frontal boundary near the south shores of
Lake Ontario, and this will serve as a focus for heavier rains
and the most numerous thunderstorms. Expect 2-3 hours of
moderate to heavy rains at most TAF sites as this complex moves
through.
Winds will shift behind this, with mainly IFR-MVFR cigs due to
rain and then in the northeast flow behind the system. Modest
improvement this evening...but this process will be held back
somewhat south of Lake Ontario by a northerly upslope flow.
If sufficient breaks in the clouds manage to develop...some
patchy fog will be possible across the Southern Tier (including
at KJHW) and interior portions of the Finger Lakes
overnight...though confidence in this is not currently high
enough to include in the forecast.
Outlook...
Sunday...Mainly VFR.
Monday...Mainly VFR with scattered...mainly afternoon showers and
thunderstorms possible.
Tuesday...VFR.
Wednesday...VFR.
&&
.MARINE...
A slow-moving cold front will slowly ease its way across the Lower
Great Lakes this morning. 12Z guidance is stronger with the
winds behind this, so expanded the small craft headlines for all
of the south shores of Lake Ontario and the Lower Niagara River.
The stronger winds won't last long, only about 3 hours.
After that...modest northerly to northwesterly winds will be in
place tonight and Sunday with conditions remaining below advisory
thresholds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch until 5 PM EDT this afternoon for NYZ001>005-
010>014-085.
Beach Hazards Statement until 5 PM EDT this afternoon for
NYZ001>004.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LOZ030-
042>044.
&&
SYNOPSIS...JJR
NEAR TERM...Apffel/JJR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel/JJR
MARINE...Apffel/JJRHazardous weather outlook, Jul 29, 6:52 AM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
752 AM EDT Sat Jul 29 2023
NYZ006>008-019>021-301200-
Oswego-Jefferson-Lewis-Chautauqua-Cattaraugus-Allegany-
752 AM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Showers and scattered thunderstorms will cross the region today.
Locally heavy rainfall may result in isolated minor flooding in poor
drainage areas. A few storms may also produce gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>003-005-010>014-085-301200-
Niagara-Orleans-Monroe-Northern Cayuga-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Southern Erie-
752 AM EDT Sat Jul 29 2023
...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
A few thunderstorms may also produce gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004-301200-
Wayne-
752 AM EDT Sat Jul 29 2023
...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON TODAY TO 5 PM EDT
THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Beach Hazards Statement.
A few thunderstorms may also produce gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301200-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
752 AM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
Showers and scattered thunderstorms will cross the region today.
A few storms may produce gusty winds and locally higher waves.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Apffel
Flash Flood, Niagara
- When
- July 29, 10:30 AM EST to 12:30 PM EST
- Where
- Niagara County, 0.85 mi NE of Newfane to 0.83 mi NE of Newfane
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 43.290, -78.710
Multiple road closures were reported in Newfane due to flooding.
Flash Flood, Niagara
- When
- July 29, 10:30 AM EST to 12:30 PM EST
- Where
- Niagara County, 0.69 mi N of Wilson to 0.52 mi NNW of Wilson
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 43.310, -78.830
Multiple road closures were reported in Wilson due to flooding.
Flash Flood, Niagara
- When
- July 29, 10:45 AM EST to 12:45 PM EST
- Where
- Niagara County, 0.5 mi E of Somerset to 0.9 mi E of Somerset
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 43.350, -78.560
Multiple road closures were reported in the Somerset area due to flooding.
Flash Flood, Orleans
- When
- July 29, 11:15 AM EST to 1:45 PM EST
- Where
- Orleans County, 1.71 mi SW of Sunset Beach to 1.3 mi NE of Ashwood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.350, -78.300
Kendrick Road closed due to flooding.
Flash Flood, Genesee
- When
- July 29, 12:45 PM EST to 2:45 PM EST
- Where
- Genesee County, 2.02 mi E of Pembroke to 2.01 mi E of Pembroke
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -78.410
Flooding over roadway on State Route 77.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1119427, 1119428, 1119429, 1119431, 1119434.